Arkansas, 2023

Damaging Winds in Arkansas, July 29 to 31, 2023

July 29 to 31, 2023 · NWS LZK · 8 events in 7 counties and zones

Severe weather made it into places near the Missouri border during the evening of the 29th. Trees were flattened at Ash Flat (Sharp County), Black Rock (Lawrence County), and Gamaliel (Baxter County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe weather made it into places near the Missouri border during the evening of the 29th. Trees were flattened at Ash Flat (Sharp County), Black Rock (Lawrence County), and Gamaliel (Baxter County). Early on the 31st, power outages were widespread in Boone and Marion Counties (due to lightning and wind). A shed was destroyed at Damascus (Van Buren County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 29, 5:28 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 29, 5:28 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
628 PM CDT Sat Jul 29 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 239 PM CDT Sat Jul 29 2023

It was another very warm day across the CWA with the exception of
the far north where some cloud cover and a few showers helped
keep temperatures slightly in check. Overall no value added
changes have been made to the forecast with a continuation of hot
and generally dry conditions.

Upper pattern continues to feature a sprawling upper high centered
over the southern Rockies. Models continue to show this feature
amplifying through the period resulting in a deeper NW steering
flow aloft. This will allow a weak back door cold front to drop
into the northeast quadrant of the state and become the focus
point for at least a chance of some shower and thunderstorm
activity.

This boundary may also fire off some diurnally driven convection
Sunday afternoon. Models have come back with this convection a
little bit further southwest versus previous runs and POPS have
been adjusted accordingly.

Heat advisories remain in effect for the remainder of this
afternoon with additional heat related headlines for Sunday. With
additional cloud cover over the north/northeast, heat index
values will fall just short of criteria up there. Will continue to
keep the higher Ozarks and Ouachitas out of the heat advisory for
Sunday. Conditions look similar for Monday with only the NE seeing
a chance at some precipitation, maybe?

&&

.LONG TERM...
(Monday Night through next Saturday)
Issued at 239 PM CDT Sat Jul 29 2023

Slightly cooler temps over NErn AR very early in the period will
be short lived as a stout upper ridge to our W begins expanding
Ewrd thru late week. Temps across the area will climb each day
thru Thurs as the center of the 597 to 598 dam upper high wobbles
around the ArkLa Tex. Widespread readings in the low 100s F are
possible if not likely, and with dewpoint temps in the 60s and 70s
F, heat indices will be in excess of 105 to 110 F.

Thankfully, the upper ridge will begin to buckle late in the week as
northern stream troughing increases. In addition to slightly cooler
conditions, at least iso to sctd convection will be possible as
NWrly flow re-develops over the area. At least there's that bit of
good news.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Sat Jul 29 2023

High pressure will continue to dominate through the period with
widespread VFR conditions expected. VCTS will continue this
evening across the northern terminals as a weak wave moves
through. Winds will average less than 10 knots and be variable in
direction.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     74  95  74  93 /  10  30  10  20
Camden AR         74  97  74  97 /   0   0   0  10
Harrison AR       72  95  72  94 /  10  20  10  10
Hot Springs AR    77 100  76 101 /   0  10   0  10
Little Rock   AR  78  99  78  96 /   0  20   0  10
Monticello AR     77  98  78  98 /   0  10   0  10
Mount Ida AR      74  99  74 100 /   0  10   0  10
Mountain Home AR  72  93  73  93 /  20  30  10  20
Newport AR        74  92  75  92 /  10  30  10  10
Pine Bluff AR     76  98  76  97 /   0  10   0  10
Russellville AR   74  98  75  98 /   0  20   0  10
Searcy AR         74  97  74  95 /  10  30  10  10
Stuttgart AR      77  96  76  95 /  10  20  10  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ARZ005>008-014>017-
024-025-031>034-039-042>047-053>057-062>069-121>123-130-138-230-
238.

Heat Advisory from noon to 8 PM CDT Sunday for ARZ014-016-024-
025-031>034-039-042>047-053>057-062>069-121>123-130-137-138-
221>223-230-237-238.

&&

SHORT TERM...56
LONG TERM....67
AVIATION...56
Hazardous weather outlook, Jul 29, 7:08 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
808 PM CDT Sat Jul 29 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-301000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
808 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

A few thunderstorms can not be ruled out this evening, primarily
over the northeast part of the state. A few strong storms will be
possible, with gusty winds and heavy downpours the main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible on Sunday, mainly across
the northeast half of the area. Damaging wind gusts will be the
main threat with some stronger storms.

Hot conditions are set to continue for most of the forecast area
through the period. Temperatures could reach 100 degrees at an
increasing number of locations as the period progresses,
particularly if rainfall is not seen in the coming days. Heat
index values will likely reach 105 to 110 degrees for most
portions of the forecast area as well.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The Springfield radar (KSGF), 134 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baxter

When
July 29, 7:15 PM CST
Where
Baxter County, 1.38 mi N of Gamaliel
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
36.470, -92.230

Trees and power lines were blown down.

Thunderstorm Wind, Baxter

When
July 29, 7:25 PM CST
Where
Baxter County, 2.62 mi WNW of Norfork Lake North
Measured
52 kt (60 mph) estimated gust
Property damage
$120,000
Reported by
Public
Coordinates
36.390, -92.310

A large tree fell and damaged a house and a vehicle.

Thunderstorm Wind, Sharp

When
July 29, 8:00 PM CST
Where
Sharp County, 0.56 mi W of Ash Flat
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.220, -91.610

A few trees were downed.

Thunderstorm Wind, Lawrence

When
July 29, 8:30 PM CST
Where
Lawrence County, 0.69 mi N of Black Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.110, -91.100

A few trees were downed.

Thunderstorm Wind, Boone

When
July 30, 11:37 PM CST
Where
Boone County, 3.92 mi SW of Bergman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.280, -93.050

We had 3500 power outages reported within the Entergy network in Boone County, and the highest density of power outages were between Bergman and Harrison.

Thunderstorm Wind, Marion

When
July 30, 11:55 PM CST
Where
Marion County, 0.69 mi N of Peel
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.440, -92.770

We had 2200 power outages reported in northwest Marion County, with most locations completely without power from Peel south towards Summit.

Thunderstorm Wind, Van Buren

When
July 31, 12:31 AM CST
Where
Van Buren County, 1.32 mi ENE of Damascus
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
35.390, -92.400

A shed was destroyed.

Thunderstorm Wind, Grant

When
July 31, 2:47 AM CST
Where
Grant County, 0.57 mi E of Grapevine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.150, -92.310

A tall pine tree was snapped at the top.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125078, 1125080, 1125083, 1125085, 1125092, 1125096, 1125098, 1125099.